Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Bleeding and Clotting Disorders

Rapid hemoglobin drop

08/10/2008

Question:

I have been giving plasma but notice that I give on Monday and my Hemaglobin is 42 I then try to give on Thursday or Friday of the same week and it has dropped to 36 which is to low to give. I have been taking tons of iron suppliments, vitamin C and stress tabs with extra B complexes and eating iron rich foods so how or why can it drop that fast in three days? Is it the plasma donation or something wrong with me?

Answer:

The plasma donation really should not significantly affect you hematocrit, which is what I think you are describing. Your hydration status may affect the hematocrit, but really the plasma donation should not appreciably change your hemoglobin or hematocrit, especially if you increase your fluid intake after the donation.

If the problem continues, I would encourage you to follow-up with your physician to find out the reason or reasons why you may be anemic.

For more information:

Go to the Bleeding and Clotting Disorders health topic, where you can:

Response by:

Spero R Cataland, MD Spero R Cataland, MD
Associate Professor of Clinical Internal Medicine
College of Medicine
The Ohio State University